Trastuzumab emtansine (T-DM1) is a Food and Drug Administration-approved novel agent for the treatment of HER-2 positive advanced breast cancer. We report a case of pulmonary arterial hypertension (PAH) that we attribute to the use of T-DM1. A 43-year-old woman with stage IV breast cancer presented with dyspnea on exertion. After excluding other secondary causes of pulmonary hypertension, a diagnosis of moderately severe PAH was made based on right heart catheterization. History revealed that the patient had been on T-DM1 before presentation. During T-DM1 treatment, the patient experienced hereditary hemorrhagic telangiectasia-like symptoms consisting of spider angiomata-skin lesions, epistaxis, and hematochezia, which resolved with discontinuation of T-DM1. Temporal associations of T-DM1 use with the development of PAH in the patient, and the reported association between hereditary hemorrhagic telangiectasia and PAH via genetic linkage, led us to suspect T-DM1 as the cause of PAH.
Bibliographical noteFunding Information:
FUNDING/SUPPORT: Dr Thenappan is funded by the American Heart Association Scientist Development Grant 15SDG25560048 .
Copyright © 2016 American College of Chest Physicians. Published by Elsevier Inc. All rights reserved.
Copyright 2017 Elsevier B.V., All rights reserved.
- Pulmonary hypertension